Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Does nortethistrone cause unusual bleeding?

DOCTOR OF THE MONTH - Mar 2013
Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5773 Questions
Question
Hi I was due to start my period on Sunday, as I am going away on holiday my dr prescribed nortethistrone ( utovlan) tablets 1 x 3 a day. To be taken 3 days before starting period. I took them yesterday but I noticed that I started to bleed, maybe I was early in my cycle! Do I need to carry on the tablets or should I just stop taking them as hopefully I should finish my period before I travel next week Wednesday. Does norethisterone cause you to bleed when you have only taken 1-2 tablets, i am very unsure . I have not taken any today All help is much appreciated
Posted Fri, 3 Jan 2014 in Women's Health
 
 
Answered by Dr. Aarti Abraham 32 minutes later
Brief Answer: IT IS AN EARLY PERIOD, STOP THE DRUG. Detailed Answer: Hello Thanks for writing to us with your health concern. Yes, you probably started your period a few days earlier. Carrying on the tablets would not help , as you would continue to bleed as this is your period. ALso, on stopping Norethisterone, you might again have a withdrawal bleed, further interfering with your holiday plans. Norethisterone does not cause you to bleed when you have taken only 1 - 2 tablets, this was most definitely your proper period which came on earlier. Stop taking the drug right now. You should have your proper full blown period, as usual. If the bleeding continues even till Wednesday, then you can start taking Norethisterone in the dosage prescribed, for as long as you are on vacation, just as you have mentioned in your medical history, that you have been prescribed the same for irregular menstrual bleeding. Mostly the bleeding would stop by Wednesday if it is a normal period. All the best Please feel free to discuss further.
Above answer was peer-reviewed by
 
Follow-up: Does nortethistrone cause unusual bleeding? 7 minutes later
Hi ya When should I start these tablets again? If my period does not complete by next 7 days & last longer should I start taking them to stop the period ? Has the 3 tablets taken yesterday had any major effect to how the my period will last- being heavy - longer etc also I only notice blood when I clean myself / nothing on sanitary towel - so I was wondering is this normal as well - Pls reply ASAP really stressed over this I told all above to my dr - she told me to carry on taking the tablets- the reason for me to get second opinion was that if I am having my period early then hopefully before going away on holiday my period should stop - no point taking the tablets as when I'm away for 2 weeks would be naturally period free - why my dr said to carry on, is she stated that I came on early - it's all contradicting information & am worried
 
 
Answered by Dr. Aarti Abraham 7 minutes later
Brief Answer: DETAILED BELOW Detailed Answer: Hello again. Could you elaborate on the menstrual irregularities that you have had earlier , for which you were prescribed norethisterone ? Also could you tell me - when did you start taking the tablets, and when did the bleeding start ? No, the tablets taken would not alter your period length of flow. If the bleeding does not stop by next week, then yes, you should start them to control the bleeding. Normally, how does your period begin ? Does it start with such spotting, or is this unusual ? Please let me know these details so that I can guide you accordingly.
Above answer was peer-reviewed by
 
Follow-up: Does nortethistrone cause unusual bleeding? 2 hours later
the irregular periods i had sometimes would last 2 week when this happened more than once i was given norethistrone to stop bleeding so swabs can be taken to see underlying cause. ( antibitics was given cant really remember) some times i find i only have a week free from periods ( on 1 week, stop 1 week and on again ) i took 3 tablets yesterday only, not taken any today so far the bleed is not heavy that it on sanitary towel there was a few marks on underwear yesterday, but when i check inside just light red blood 1 - 2 tablets taken yesterday and the spotting started yesterday took 3rd tablet still as was unsure what to do not taken any today
 
 
Answered by Dr. Aarti Abraham 1 hour later
Brief Answer: DETAILED BELOW Detailed Answer: Okay Stop the medication, and if the bleeding does not stop by Wednesday, start taking it thrice a day again.
Above answer was peer-reviewed by
 
Follow-up: Does nortethistrone cause unusual bleeding? 2 hours later
The bleeding is minute so is this a normal period if bleeding doesnt stop i take the tablets how long will it take for it to stop then
 
 
Answered by Dr. Aarti Abraham 14 hours later
Brief Answer: DETAILED BELOW Detailed Answer: Hi, That is what I had earlier asked you - does your normal period begin with spotting like this , or do you have a proper fullblown period immediately ? The minute bleeding might progress into a period, you would know in a couple of days. If bleeding persists, once you start the tablets, it will stop within 1 - 2 days. Take care.
Above answer was peer-reviewed by
 
Follow-up: Does nortethistrone cause unusual bleeding? 21 minutes later
Morning My period starts very light & by next day it increases This bleeding has been very very light hardly marking the panty liner - just a blotch It is 3rd day now - has not increased I am worried that it may be something else - if in the past I had an infection & was prescribed metronidazole ( this is when I was bleeding for 10+ days) 2009 I had a LLETZ - after a colposcopy as I had CIN3 does my abnormal bleeding in past be due to this
 
 
Answered by Dr. Aarti Abraham 22 minutes later
Brief Answer: DETAILED BELOW Detailed Answer: Hello Good morning to you too ! As the bleeding has still not increased by now, it is least likely that this is a normal period. Based on the history provided, I had thought that this is a period, hence asked you to stop the tablets, so you could go on vacation naturally period free. As this spotting is continuing, please start the tablets, and take them as long as you are on vacation, also you should ideally have a checkup to know the cause of such prolonged spotting. It could be repeat infection, or a cervical lesion that is new, as you have had a history of CIN 3 ( yes, that could be most possible reason fro your abnormal bleeding ). You should have a gynaecological check up ( internal per vaginum and per speculum ) alongwith pelvic ultrasound scan and hormonal levels ( FSH, LH, TSH,prolactin , OGTT, DHEAS, free testosterone etc ). Take care.
Above answer was peer-reviewed by
 
Follow-up: Does nortethistrone cause unusual bleeding? 8 minutes later
In the past I have only had an internal my drs will not refer me to have further investigation done - as I am going on holiday I should & will approach dr in the new year on my return
 
 
Answered by Dr. Aarti Abraham 12 minutes later
Brief Answer: DETAILED BELOW Detailed Answer: Yes, there is no emergency. You can wait for a few days before having a thorough evaluation. Further investigations should definitely be done. Meanwhile start the medication so that you can enjoy your vacation. Have a good time !
Above answer was peer-reviewed by
 
Follow-up: Does nortethistrone cause unusual bleeding? 23 hours later
As I was young when started periods, age 10 could it be that I may be going through menapause
 
 
Answered by Dr. Aarti Abraham 10 minutes later
Brief Answer: DETAILED BELOW Detailed Answer: That was a possibility I did entertain. Hence asked you to get FSH and LH done. THat would definitely show a menopausal status if it exists. Take care.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor